North Carolina, 2005

Hail and Damaging Wind in North Carolina, June 6, 2005

June 6, 2005 · NWS RNK · 2 events in 2 counties and zones

Thunderstorm winds during the evening of 6th downed trees in Pine Hill in Stokes county. A thunderstorms during the evening of the 6th produced penny sized hail 7 miles east of Ayersville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during the evening of 6th downed trees in Pine Hill in Stokes county. A thunderstorms during the evening of the 6th produced penny sized hail 7 miles east of Ayersville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 8:35 PM EST, 1 hour earlier.

Area forecast discussion, Jun 6, 8:35 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 PM EDT MON JUN 6 2005

.SHORT TERM (REST OF TONIGHT)...

BUSY EVENING WITH SCTD SLOW MOVING SVR STORMS ONLY GRDLY FADING OUT
WITH LOSS OF HEATING. HOWEVER UPPER TROF AXIS RESPONSIBLE FOR
AFTN/EVEN COVERAGE STILL ACROSS THE REGION WITH PIECE OF S/W
ENERGY RIDING UP BACK END OF RH LOBE ACROSS THE TN VALLEY. THIS IN
COMBO WITH MOIST RAOBS PER PWAT ABOVE AN INCH...OLD OUTFLOW BNDRYS
AND LINGERING INSTAB MAY KEEP TSRA/SHRA GOING A BIT PAST MIDNGT AT
THIS POINT. THUS PLAN TO KEEP IN A LOW CHC AT LEAST EARLY ON
BEFORE ALL ACTIVITY FADES TO AREAS/PATCHY FOG ESPCLY IN SPOTS THAT
GOT EARLIER HEAVY RAIN. SOME SMALL CHANGES ALSO TO TEMPS OTRW ONLY
SMALL ADJUSTS FOR NOW.

&&

.PREVIOUS DISCUSSION...
(ISSUED 739 PM EDT MON JUN 6 2005)

AVIATION...

SCTD TSRA CONTG ACROSS THE AREA WITH BEST CONCENTRATION ALONG THE
BLUE RIDGE IN THE ROA VCNTY. WILL CONT INCLUSION OF CONVECTION AT
ERN TAF SITES THIS EVENING...WITH OCNL MVFR/IFR CIGS/VSBYS BEFORE
INCLUDING MORE FOG AND LOW CIGS OVERNGT. FOG LOOKS TO LIFT MID
MORNING TUE BEFORE GIVING WAY TO MORE SCTD CU/BKN AC AND PSBLY MORE
CONVECTION TUE AFTN.

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

OVERALL PATTERN KEEPS AREA UNDER UPPER RIDGE WITH WARM 8H TEMPS.
AREAS RADARS SHOWING SCT TSRA MAINLY IN THE MOUNTAINS AT THIS TIME
BUT AS TAIL OF OH VLY SHRTWV COMES THRU AND THEN WEAK SFC FNT SCT
TSRA SHUD MOVE EAST ACRS THE CWA. SFC DEW POINTS REMAIN IN THE MID
60S TO AROUND 70S SO WITH THE LIGHT WINDS OVERNIGHT EXPECT FOG
FORMATION AGAIN.

ON TUESDAY...NOT AS MUCH UPPER SUPPORT SO COVERAGE OF TSRA WILL NOT
BE AS WIDESPREAD...MORE LIKELY ALONG FAVORED TOPOGRAPHIC AREAS
ACROSS THE MTN EMPIRE-NW NC MTNS. DURING THE EVENING...A FEW OF
THESE STORMS MAY WORK THERE WAY INTO THE FOOTHILLS AND PIEDMONT
SECTIONS ALONG THE VA/NC BORDER. MAINLY BECAUSE OF THE DEW
POINTS...WENT WITH WARMER MET GUID FOR LOWS TONIGHT. ALSO LEANED
TOWARD WARMER MAV GUID FOR MAX TEMPS ON TUESDAY.

LONG TERM (WEDNESDAY THROUGH MONDAY)...

CENTER OF UPPER LEVEL RIDGE WILL WOBBLE AROUND THE WESTERN ATLANTIC
BETWEEN THE BERMUDA TRIANGLE AND THE SE COAST. WEAK SHORT WAVES WILL
TRACK ALONG THE OUTER RINGS OF THIS RIDGE BRING SOME LIFT TO CREATE
DIURNAL CONVECTION. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL WITH HAZE
HUMID DAYS AND MUGGY NIGHTS.

WEDNESDAY THROUGH THURSDAY NIGHT...

ONE OF THESE SHORT WAVES WILL TRACK INTO THE OHIO VALLEY ON
WEDNESDAY. DURING THIS TIME...A SFC HI WILL MOVE FROM SE CAN INTO
THE NE COASTAL WATERS. THESE TWO SYSTEMS WILL COMBINE TO BRING SE
FLOW TO THE AREA. WITH MOISTURE AND SFC REFLECTION IN THE
REGION...INCREASE CHC FOR -SHRA/TSRA IN THE AREA WITH BETTER FOCUS
ALONG EASTERN UPSLOPE COUNTIES WED NGT-THU NGT. WITH RIDGE
INCREASING HGHTS...CONVECTION WILL BE BETTER DURING THE DAYLIGHT
HOURS AND DEPENDANT ON THE AMOUNT OF CLOUD COVER. QPF DURING THIS
TIME WILL REMAIN LIGHT.

FRIDAY THROUGH MONDAY...

RIDGE BECOMING OCCLUDED AS IT REMAINS OFF THE US SE COAST. THIS WILL
BLOCK ANY FRONTAL SYSTEM FROM ENTERING THE REGION. TYPICAL DIURNAL
SUMMER CONVECTION POSSIBLE WITH 30/40 POP.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, Jun 6, 11:40 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT MON JUN 6 2005

NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059-
071100-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1240 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH
CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ019-020-024-WVZ042>045-071100-
ALLEGHANY-BATH-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
1240 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT MOVING OUT OF THE OHIO VALLEY WILL CROSS
THE AREA FROM MID AFTERNOON THROUGH LATE EVENING. THE PRIMARY
THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

AMS

In the hours before

Special weather statement, Jun 6, 6:08 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT MON JUN 6 2005

VAZ022-023-034-070013-
BEDFORD-BOTETOURT-ROANOKE-
708 PM EDT MON JUN 6 2005

...HEAVY RAINS TO PRODUCE LOW LYING FLOODING...

THUNDERSTORMS WITH HEAVY RAINS WILL PERSIST ACROSS SOUTHERN BOTETOURT
INTO THE VINTON AREA...EAST INTO WESTERN BEDFORD COUNTY THROUGH 815
PM. RAINFALL AMOUNTS OF UP TO TWO INCHES CAN BE EXPECTED. LOOK FOR
PONDING OF WATER ON ROADS AND STREETS...ESPECIALLY IN THE VINTON
AREA...NORTH INTO SOUTHEASTERN BOTETOURT COUNTY. DITCHES AND
CULVERTS WILL ALSO OVERFLOW WITH WATER WHICH WILL POND ON THE
ROADS. BE EXTREMELY CAREFUL IF YOU ARE TRAVELING THROUGH THIS AREA
THROUGH 900 PM.

05
Local storm report, Jun 6, 6:19 PM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     MAX MEADOWS             36.97N 80.93W
06/06/2005  0 MPH            WYTHE              VA   TRAINED SPOTTER

            TREES DOWN

&&

JWHITE
Local storm report, Jun 6, 6:37 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             BLUE RIDGE              37.38N 79.82W
06/06/2005  0.75 INCH        BOTETOURT          VA   TRAINED SPOTTER

&&

JWHITE
Local storm report, Jun 6, 6:39 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             CAVE SPRING             37.22N 80.01W
06/06/2005  0.75 INCH        ROANOKE            VA   TRAINED SPOTTER

&&

JWHITE
Special weather statement, Jun 6, 7:33 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 PM EDT MON JUN 6 2005

VAZ033-070114-
FRANKLIN-
833 PM EDT MON JUN 6 2005

A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL IS GOING TO AFFECT
THE NORTHERN HALF OF THE COUNTY THROUGH 915 PM. LOCATIONS SUCH AS
WIRTZ...BURNT CHIMNEY AND EVENTUALLY ROCKY MOUNT CAN EXPECT THE
THIS STORM. ALSO...THUNDERSTORMS WILL BEGIN SUBSIDING OVER SMITH
MOUNTAIN LAKE...BUT UNTIL THEY DO...STAY OFF...AND AWAY FROM THE
WATER.

05
Local storm report, Jun 6, 7:48 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             1 N ROCKY MOUNT         37.01N 79.88W
06/06/2005  0.88 INCH        FRANKLIN           VA   PUBLIC

&&

JWHITE

The radar

The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
June 6, 9:35 PM EST
Where
Stokes County, Pine Hall
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -80.067

Hail, Rockingham

When
June 6, 9:50 PM EST
Where
Rockingham County, 7 mi E of Ayersville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.480, -79.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5461304, 5461305.